Alert archive / New York / Gale Warnings in 2013

Gale Warning 32, NWS New York, NY

December 31, 2013

NWS New York, NY issued this gale warning at Dec 31, 2013, 3:56 PM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2013, 3:56 PM EST (20:56 UTC)
Expired
Dec 31, 2013, 11:00 PM EST
In force
7 hr
Issued by
NWS New York, NY

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WHUS71 KOKX 312056
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
356 PM EST TUE DEC 31 2013

...ROUGH CONDITIONS ON THE WATERS...

ANZ350-353-355-011000-
/O.UPG.KOKX.SC.Y.0112.000000T0000Z-140101T1100Z/
/O.NEW.KOKX.GL.W.0032.131231T2056Z-140101T0400Z/
/O.NEW.KOKX.GL.A.0021.140102T2300Z-140103T2300Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
356 PM EST TUE DEC 31 2013

...GALE WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING. A GALE
WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT FROM
THURSDAY EVENING THROUGH FRIDAY AFTERNOON. THE SMALL CRAFT
ADVISORY IS NO LONGER IN EFFECT.

* LOCATION...COASTAL OCEAN WATERS FROM SANDY HOOK NJ TO MONTAUK
  POINT NY OUT 20 NM.

* WINDS...WEST 25 TO 30 WITH GUSTS UP TO 40 KT TONIGHT AND NORTH
  25 TO 35 KT WITH GUSTS UP TO 40 KT THURSDAY NIGHT INTO FRIDAY.

* SEAS...6 TO 11 FEET.

* TIMING...THIS EVENING...THEN THURSDAY NIGHT INTO FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO
47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE
CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT
IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KT HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

ANZ330-335-338-340-345-011000-
/O.CON.KOKX.SC.Y.0112.000000T0000Z-140101T1100Z/
/O.NEW.KOKX.GL.A.0021.140102T2300Z-140103T2300Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
356 PM EST TUE DEC 31 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
WEDNESDAY...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON.

* LOCATION...LONG ISLAND SOUND...NEW YORK HARBOR...AND EASTERN 
  AND SOUTHERN BAYS.

* WINDS...WEST 15 TO 20 KT WITH GUSTS UP TO 30 KT TONIGHT. NORTH
  25 TO 35 KT WITH GUSTS UP TO 40 KT THURSDAY NIGHT INTO FRIDAY.

* SEAS...4 TO 7 FEET.

* TIMING...THIS EVENING...THEN THURSDAY NIGHT INTO FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KT HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Dec 31, 1:00 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 31, 1:00 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
100 PM EST TUE DEC 31 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION LATE TODAY. ARCTIC HIGH
PRESSURE BUILDS TO THE NORTH OF THE REGION THROUGH MIDWEEK. A
STALLED FRONTAL BOUNDARY DEVELOPS NEAR THE AREA WED NIGHT WITH
WEAK LOW PRESSURE APPROACHING FROM THE OHIO VALLEY. A STRONGER LOW
PRESSURE SYSTEM WILL DEVELOP OFF THE CAROLINA COAST ON THURSDAY
AND TRACK NORTHEAST PASSING SOUTHEAST OF LONG ISLAND THURSDAY
NIGHT INTO FRIDAY. HIGH PRESSURE RETURNS FOR THE WEEKEND WITH A
FRONTAL SYSTEM MOVING THROUGH SUN NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAX TEMPS WERE LOWERED SLIGHTLY BY A FEW DEGREES TO MATCH OBSERVED
TRENDS WITH TEMPERATURES. LOOKING AT PARAMETERS OF
FRONTOGENESIS...SURFACE BASED CAPE...POTENTIAL INSTABILITY...THE
INCREASE IN FRONTOGENESIS COMBINED WITH LESS THAN 50 J/KG OF CAPE
AS WELL AS A LITTLE POTENTIAL INSTABILITY FROM NEGATIVE TREND OF
THETA-E WITH HEIGHT...POTENTIAL IS THERE FOR SNOW SHOWERS AND SNOW
SQUALLS AS WELL. HRRR AND HIRES NMM BOTH SHOW DISCRETE CELLS OF
20-30 DBZ MOVING ACROSS IN THE 21Z-00Z TIMEFRAME. THEREFORE THAT
PORTION OF THE FORECAST REMAINS NEARLY THE SAME AS BEFORE. A
SLIGHT ADJUSTMENT UP WAS MADE WITH SNOW ACROSS INTERIOR SECTIONS
WHERE HIGHER OMEGA WAS SEEN WITHIN THE DENDRITIC SNOW GROWTH ZONE
COMPARED TO FARTHER SOUTH WHERE LESS OMEGA WAS SEEN IN THIS ZONE.
THIS ANALYSIS WAS DONE LOOKING AT BUFKIT SOUNDINGS.

POTENTIAL FOR LOCALIZED SNOW SQUALLS WITH FLASH FREEZE CONDITIONS
DURING EVENING COMMUTE...

MODELS IN GOOD AGREEMENT WITH NORTHERN STREAM SHORTWAVE AND
ACCOMPANYING CLIPPER OVER THE GREAT LAKES EARLY THIS
MORNING...SWINGING INTO THE NORTHEAST THIS AFTERNOON. MODELS
CONTINUE TO SHOW SOUTHERN STREAM ENERGY STAYING UNPHASED...WITH
ANY COASTAL DEVELOPMENT STAYING WELL SOUTH OF THE REGION.
SHORTWAVE APPROACHES THIS MORNING WITH INCREASING CLOUD COVER
ACROSS THE AREA...AND PIVOTS THROUGH THIS AFTERNOON. CLIPPER LOW
STAYS WELL TO THE NORTH BUT TRAILING COLD FRONT PUSHES THROUGH
LATE TODAY/THIS EVENING.

COMBINATION OF MODEST SHORTWAVE LIFT AND MOISTURE CONVERGENCE
AHEAD OF COLD FRONT...WITH A BIT OF LOW-LEVEL INSTABILITY...POINTS
TOWARDS SCATTERED SNOW SHOWER ACTIVITY WORKING INTO WESTERN
PORTIONS OF THE REGION LATE THIS AFTERNOON AHEAD OF THE COLD
FRONT...AND THEN TRAVERSING EAST THROUGH EARLY EVENING. COVERAGE
LIKELY IN THE 25 TO 35 PERCENT RANGE. BASED ON ABOVE AND HIGH RES
MODEL OUTPUT...ISOLATED SNOW SQUALLS (15-20 PERCENT PROBABILITY) WITH
BRIEF WHITE OUT CONDITIONS AND A QUICK COATING OF SNOW ARE
POSSIBLE. ANY AREA EXPERIENCING A SNOW SQUALL WILL HAVE POTENTIAL
FOR FLASH FREEZE CONDITIONS AS TEMPS START OUT AROUND OR JUST
ABOVE FREEZING AND THEN DROP INTO THE 20S IN THE WAKE OF COLD
PASSAGE.

ANY SNOW SHOWER/SNOW SQUALL ACTIVITY WILL QUICKLY COME TO AN END
BEHIND FRONTAL PASSAGE...WITH A BRIEF PERIOD OF STRONG WINDS GUSTS
LIKELY IMMEDIATELY BEHIND COLD FRONTAL PASSAGE LATE THIS
AFTERNOON/EARLY EVENING. GUSTS TO 35 MPH LIKELY AND TO 40 MPH
POSSIBLE DURING THE LATE AFTERNOON/EARLY EVENING WITH DEEP MIXING
AND WIND PROFILE SUPPORTING GOOD MOMENTUM TRANSFER.

TEMPS LIKELY A COUPLE OF DEGREES BELOW SEASONABLE TODAY
PARTICULARLY ACROSS INTERIOR WITH INCREASING CLOUD COVER AND
ARCTIC AIRMASS IN PLACE. WILL LEAN TOWARDS COLDER MET GUIDANCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
SHORTWAVE ENERGY PIVOTS WELL NORTH OF THE REGION THIS EVENING...WITH
COLD FRONT PASSING TO THE EAST.

MODERATELY STRONG WINDS AND GUSTS SHOULD GRADUALLY WEAKEN THROUGH
THE OVERNIGHT AS HIGH PRESSURE BUILDS IN.

BAND OF STRATO-CU AND A FEW FLURRIES MAY LINGER ACROSS FAR NW ZONES
IN THE EVENING AT TAIL END OF LAKE STREAMERS...OTHERWISE
SKIES CLEAR IN WAKE OF THE FRONT THIS EVENING.

ZONAL UPPER FLOW ON WEDNESDAY AROUND POLAR VORTEX DRIFTING EAST
THROUGH CENTRAL QUEBEC...WITH ARCTIC HIGH PRESSURE BUILDS INTO
NORTHERN NEW ENGLAND. MOISTURE WILL LIKELY BE STREAMING EASTWARD ON
WEDNESDAY AS AN OVERRUNNING PATTERN DEVELOPS OVER THE ARCTIC
AIRMASS...BUT SOME UNCERTAINTY EXITS ON WHERE MAIN AXIS OF MOISTURE
WILL LIE. BUT OVERALL PATTERN SUGGEST INCREASING CLOUD COVER AND
POTENTIAL FOR LIGHT SNOW DEVELOPMENT ACROSS FAR NW ZONES TOWARDS
EVENING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
POTENTIAL FOR A SIGNIFICANT COASTAL STORM LATE THIS
WEEK...FOLLOWED BY BITTERLY COLD TEMPERATURES...

00Z DETERMINISTIC MODELS HAVE COME INTO BETTER ALIGNMENT YIELDING
HIGHER CONFIDENCE FOR A SIGNIFICANT COASTAL STORM TO IMPACT THE AREA
LATE THIS WEEK. HOWEVER...WOULD LIKE TO SEE ANOTHER CONSISTENT SET
OF DATA BEFORE ISSUING ANY WATCHES.

H5 FLOW ACROSS THE CONUS BEGINS WITH RIDGING IN THE WEST...A DIGGING
TROUGH IN THE PLAINS AND ZONAL FLOW IN THE EAST. THE TROUGH WILL
AMPLIFY AS IT CONTINUES TO DEEPEN THU AND FRI AND MOVES TOWARDS THE
EASTERN SEABOARD.

AT THE SFC...A STALLED FRONTAL BOUNDARY WILL STRETCH FROM THE UPPER
MID WEST TO SOUTHERN NEW ENGLAND ON THU WITH A WEAK AREA OF LOW PRES
DEVELOPING ALONG IT. THE COMBINATION OF A 130 KT RRQ UPPER JET AND
INCREASING ISENTROPIC LIFT BETWEEN THE 275K TO 290K PLANES WILL
RESULT IN LIGHT PRECIPITATION TO DEVELOP ACROSS INTERIOR PORTIONS OF
THE LOWER HUDSON VALLEY AND SW CT WED EVE WITH CHANCES INCREASING
ACROSS THE ENTIRE AREA OVERNIGHT. TEMPS WILL BE COLD ENOUGH FOR SNOW
ALTHOUGH IT WILL BE LIGHT.

ATTENTION THEN TURNS TO CYCLOGENESIS OCCURRING OFF THE CAROLINA COAST
AS SHORTWAVE ENERGY WITHIN THE DIGGING UPPER TROUGH CONSOLIDATES
WITH SOUTHERN STREAM ENERGY OVER THE GULF OF MEXICO AND SOUTHEAST
STATES ON THU. THE LOW WILL DEEPEN AS IT TRACK NE THU NIGHT AND ALL
MODELS ARE INDICATING IT PASSES WELL OUTSIDE OF THE 40N 70W
BENCHMARK. HOWEVER...CONFIDENCE IS INCREASING FOR A SIGNIFICANT
SNOWFALL EVENT ACROSS THE ENTIRE AREA. THERE IS THE POTENTIAL THAT
SOUTHERN LONG ISLAND/NYC COULD SEE A MIX OR CHANGEOVER...BUT CURRENT
THINKING IS THAT IT REMAINS COLD ENOUGH FOR SNOW. HEAVIEST SNOWFALL
WILL BE THU NIGHT INTO FRI MORNING WHERE 4-6 INCHES COULD FALL. OF
COURSE AMOUNTS WILL BE HIGHER WHERE ANY MESOSCALE BANDS OCCUR...SO
CURRENT THINKING IS 5 TO 9 INCHES ACROSS THE ENTIRE CWA...HIGHEST
AMOUNTS ACROSS INTERIOR LOCATIONS.

IN ADDITION TO THE SNOW WILL BE STRONG NLY WINDS. AS THE STORM
DEEPENS THE GRADIENT WILL TIGHTEN WITH WINDS RANGING FROM 20 TO 30
MPH AND GUSTS BETWEEN 30 AND 45 MPH. THE STRONGEST WINDS WILL BE
ACROSS THE TWIN FORKS OF LONG ISLAND.

THE UPPER TROUGH AXIS PUSHES E OF THE AREA ON FRI WITH A DEEP NW
FLOW FLATTENING AND A RIDGE OF HIGH PRES MOVING ACROSS ON SAT. A
BITTERLY COLD AIRMASS...THE COLDEST OF THE SEASON...WILL THEN BE
UPON US FRI/FRI NIGHT. HIGHS WILL STRUGGLE TO GET OUT OF THE TEENS
EXCEPT PERHAPS IN NYC AND ON LONG ISLAND WHERE THEY WILL TOP OUT IN
THE LOWER 20S. FRI NIGHT WILL DROP INTO THE SINGLE DIGITS AT THE
COAST AND FALL BELOW ZERO INLAND. WIND CHILLS WILL BE IN THE SINGLE
DIGITS AT THE COAST TO A FEW DEGREES BELOW ZERO INLAND DURING THE
DAY AND GENERALLY FROM AROUND -2F TO -10F RESPECTIVELY FRI NIGHT.

FOCUS HAS BEEN ON THE UPCOMING STORM AND THEREFORE HAVE NOT MADE
MANY CHANGES TO THE REMAINDER OF THE FORECAST BEYOND FRI. THERE ARE
SIGNIFICANT DIFFERENCES IN THE GUIDANCE FOR EARLY NEXT WEEK AND FELT
IT WAS PRUDENT TO CONTINUE WITH PERSISTENCE ATTM. OVERALL...A
NORTHERN CANADIAN VORTEX WILL DROP INTO CENTRAL CANADA THIS WEEKEND
WITH A BROAD LONGWAVE TROUGH ENCOMPASSING THE LOWER 48 INTO EARLY
NEXT WEEK. THE EC BRINGS THIS VORTEX INTO THE GREAT LAKES REGION
BEFORE LIFTING IT BACK N WHILE THE GFS KEEPS IT NEAR HUDSON BAY.
THIS DIFFERENCES LEAD TO LARGE VARIATIONS IN OUR LOCAL WEATHER.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL MOVE EAST ACROSS
NORTHERN NEW ENGLAND AS ITS TRAILING FRONT MOVES EAST ACROSS THE
REGION THIS AFTERNOON. HIGH PRESSURE WILL FOLLOW THROUGH WEDNESDAY.

VFR WEATHER WILL PREVAIL OUTSIDE OF SNOW SHOWERS. THERE IS A CHC OF
MVFR CIGS AND VSBYS IN HEAVIER SNOW SHOWERS UNTIL 22Z. ALL UPDATED
TAFS INCLUDE SNOW SHOWERS IN VCNTY.

WINDS TODAY...SW 230-250 DEGS WILL INCREASE TO 15-20 KT AHEAD OF
APPROACHING FRONT THEN SHIFT FROM THE W 270-290 DEGS NEAR 20 KT WITH
GUSTS TO 30 KT MAINLY 21Z - 02Z.

WINDS TONIGHT...GUSTS WILL DISSIPATE BY MIDNIGHT...05Z AND
SUSTAINED W WINDS WILL DECREASE TO 10 KT OR LESS.

WINDS NEW YEARS DAY...W ARND 10 KT BECOMING SW DURING THE AFTN.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: CHC TEMPO CIGS 2000-3000FT AND REDUCED VSBYS
IN -SHSN FROM 18-22Z.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KJFK FCSTER COMMENTS: CHC TEMPO CIGS 2000-3000FT AND REDUCED VSBYS
IN -SHSN FROM 18-22Z.

KLGA FCSTER COMMENTS: CHC TEMPO CIGS 2000-3000FT AND REDUCED VSBYS
IN -SHSN FROM 18-22Z.

KTEB FCSTER COMMENTS: CHC TEMPO CIGS 2000-3000FT AND REDUCED VSBYS
IN -SHSN FROM 18-22Z.

KHPN FCSTER COMMENTS: CHC TEMPO OR PREVAILING CIGS 2000-3000FT AND
REDUCED VSBYS IN -SHSN FROM 18-22Z.

KISP FCSTER COMMENTS: CHC TEMPO OR PREVAILING CIGS 2000-3000FT AND
REDUCED VSBYS IN -SHSN FROM 20-23Z.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.WEDNESDAY...VFR.
.WEDNESDAY NIGHT...MVFR OR LOWER POSSIBLE LATE IF SNOW DEVELOPS. E
GUSTS AROUND 20 KT POSSIBLE LATE AS WELL.
.THURSDAY-FRIDAY...SNOW LIKELY WITH IFR AND LOWER CONDITIONS.
SIGNIFICANT ACCUMULATION POSSIBLE. GUSTS 30-40 KT POSSIBLE. WINDS
BACK FROM E-NE THURSDAY TO NW FRIDAY. SNOW ENDS FRIDAY MORNING. BCMG
VFR BY DAY'S END.
.FRIDAY NIGHT...VFR. NW GUSTS 20-30 KT DURING THE EVENING.
.SATURDAY AND EARLY SUNDAY...VFR. MVFR CIGS POSSIBLY DEVELOPING
SUNDAY AFTN AND EVENING.

&&

.MARINE...
FORECAST ON TRACK SEEING SOME INCREASE IN WINDS ACROSS THE WATERS
FOR EARLY THIS AFTERNOON.

WINDS THEN PICK UP TO SCA LEVELS LATE THIS AFTERNOON AND CONTINUE
THROUGH TONIGHT IN THE WAKE OF A COLD FRONTAL PASSAGE. A BRIEF
PERIOD OF GALE FORCE ARE POSSIBLE MAINLY BETWEEN 21Z-
03Z...PARTICULARLY ON THE OCEAN WATERS WITH AGREEMENT IN THE NAM
AND GFS BUFKIT PROFILES. SEAS LIKELY BUILD TO 6 TO 8 FT ON
EASTERN OCEAN IN RESPONSE TO STRONG WNW FLOW...WITH 5 FT SEAS ON
CENTRAL AND EASTERN SOUND.

SUB SCA WINDS LIKELY RETURN BY WED MORNING AS HIGH PRESSURE
BRIEFLY BUILDS OVER THE WATERS.

SUB-ADVSY CONDS WILL CONTINUE THROUGH WED NIGHT...BUT SCA CONDS WILL
RETURN ON THU ON ALL WATERS...WITH GALES BECOMING MORE LIKELY ON
MOST OF THE WATERS THU NIGHT AND FRI AS A COASTAL STORM PASSES TO
THE S AND E. CONDS IMPROVE FRI NIGHT...ALTHOUGH SCA CONDS WILL
LIKELY BE NEEDED WITH ADVSY LEVEL SEAS LINGERING ON THE OCEAN WATERS
INTO SAT MORNING. SUB-ADVSY CONDS ARE THEN EXPECTED THROUGH THE
REMAINDER OF THE FORECAST PERIOD WITH HIGH PRES BUILDING TOWARDS THE
AREA.

&&

.HYDROLOGY...
A COASTAL STORM IMPACTING THE AREA FROM WED NIGHT INTO FRI HAS THE
POTENTIAL TO PRODUCE BETWEEN 1/2 AND 1 INCH OF LIQUID EQUIVALENT
PRECIPITATION AMOUNT. CURRENTLY...IT APPEARS THAT ALL AREAS WILL
RECEIVE THIS IN SOLID FORM...THEREFORE NO HYDROLOGIC IMPACTS ARE
EXPECTED.

&&

.TIDES/COASTAL FLOODING...
INCREASING LIKELIHOOD FOR MINOR COASTAL FLOODING DURING THE THURSDAY
MORNING HIGH TIDE CYCLE WITH STRENGTHENING E/NE WINDS AND
ASTRONOMICALLY HIGH TIDES. POTENTIAL EXITS FOR LOW END MODERATE
COASTAL FLOODING ALONG WESTERN LONG ISLAND SOUND AND EASTERN
BAYS...AND POSSIBLY WESTERN GREAT SOUTH BAY. THE MODERATE COASTAL
FLOOD THREAT SHOULD BECOME CLEARER OVER THE NEXT 24 HOURS.

THU NIGHT HIGH TIDAL CYCLES IS LOWER OF THE TWO AND LATEST THINKING
IS THAT SOLID GALES WILL BE TURNING NORTH DURING THIS TIDAL
CYCLE...WHICH SHOULD LIMIT COASTAL FLOODING IMPACTS MAINLY TO MINOR.
NORTH FACING SHORELINES WOULD BE MOST VULNERABLE...AND IT SHOULD BE
NOTED THAT THESE NORTHERLY GALE EVENTS ARE KNOWN TO CAUSE MORE
SERIOUS COASTAL IMPACTS ALONG THE NORTH FACING PORTIONS OF THE TWIN
FORKS OF LONG ISLAND DUE TO COMBINED STORM TIDE AND WAVE ACTION.

WITH OFFSHORE GALES DEVELOPING FOR FRI MORNING HIGH TIDE
CYCLE...MINOR COASTAL FLOODING SHOULD BECOME MORE LOCALIZED...MAINLY
IN BACK BAY AREAS DUE TO LIMITED TIDAL DRAINAGE.

IN ADDITION...HIGH SURF OF 7 TO 10 FT WITH ENE TO WSW SWEEP LATE
THURSDAY INTO FRIDAY WILL LIKELY RESULT IN MINOR BEACH EROSION
ISSUES ALONG ATLANTIC OCEAN FACING BEACHES OF LONG ISLAND AND
PARTICULARLY THE SOUTH FORK OF LI.

SOME UNCERTAINTY STILL EXISTS IN THE TRACK AND TIMING OF THIS
COASTAL STORM WHICH WOULD CAUSE SOME MODIFICATION TO ABOVE
FORECAST...SO MONITOR SUBSEQUENT FORECAST FOR THE LATEST.

&&

.EQUIPMENT...
THE NEW YORK CITY NOAA ALL HAZARDS WEATHER RADIO STATION KWO35 IS
OUT OF SERVICE.

DUE TO INTERFERENCE ISSUES WITH THE U.S. COAST GUARD EMERGENCY
BROADCAST CHANNEL...THE NEW YORK CITY NOAA ALL HAZARDS WEATHER
RADIO STATION KWO35 IS OUT OF SERVICE.

DURING THE TIME...THE TRANSMITTER MAY BE RETURNED TO SERVICE
INTERMITTENTLY FOR USE OF THE NOAA ALL HAZARDS WEATHER RADIO
DURING POTENTIALLY DANGEROUS WEATHER SITUATIONS...FOR ROUTINE
WEEKLY TEST OF THE WARNING SYSTEM...AND TO DETERMINE IF THE
INTERFERENCE ISSUE HAS BEEN RESOLVED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST WEDNESDAY FOR ANZ330-335-
     338-340-345-350-353-355.

&&

SYNOPSIS...24/NV
NEAR TERM...JM/NV
SHORT TERM...NV
LONG TERM...24
AVIATION...GC
MARINE...24/JM/NV
HYDROLOGY...24/NV
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Dec 31, 8:31 AM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
831 AM EST TUE DEC 31 2013

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-011345-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
831 AM EST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SNOW SHOWERS ARE EXPECTED WITH A COLD FRONTAL PASSAGE
LATE THIS AFTERNOON INTO EARLY EVENING. A FEW OF THESE COULD BE
IN THE FORM OF SNOW SQUALLS...PRODUCING BRIEF WHITE OUT CONDITIONS
IN HEAVY SNOW AND STRONG WINDS.

ANY AREA EXPERIENCING A SNOW SQUALL WILL HAVE POTENTIAL FOR FLASH
FREEZE CONDITIONS. TEMPERATURES WILL LIKELY START OUT AROUND OR
JUST ABOVE FREEZING...THEN DROP AS A SLUSHY COATING OF SNOW
FALLS...DROPPING FURTHER INTO THE 20S IN THE WAKE OF THE SQUALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PROLONGED PERIOD OF SNOW IS EXPECTED LATE WEDNESDAY NIGHT INTO
FRIDAY MORNING. AT LEAST 6 INCHES OF SNOW IS POSSIBLE...WITH
BLOWING AND DRIFTING OF SNOW DUE TO STRONG WINDS.

CONTINUE TO MONITOR NATIONAL WEATHER SERVICE FORECASTS AS SOME
UNCERTAINTY STILL EXISTS IN EXACT TRACK OF THE LOW PRESSURE AND
PRECIPITATION AMOUNTS.

BITTERLY COLD CONDITIONS ARE THEN EXPECTED IN THE WAKE OF THE
STORM FRIDAY INTO FRIDAY NIGHT. WIND CHILLS OF 5 TO 15 DEGREES
BELOW ZERO ARE POSSIBLE EARLY FRIDAY MORNING AND THEN ONCE AGAIN
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-011345-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
831 AM EST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A BRIEF DURATION OF GALE FORCE GUSTS ARE POSSIBLE BEHIND A COLD
FRONT LATE THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALES CONDITIONS ARE LIKELY WITH A COASTAL LOW LATE THURSDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 4:10 AM ESTSmall Craft AdvisoryOKX26 hr

Nearby

Gale Warnings in New York, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.